Alert archive / New York / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 215, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Aug 1, 2021, 12:29 PM EDT for 6 counties in New York. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2021, 12:29 PM EDT (16:29 UTC)
- Expired
- Aug 1, 2021, 1:15 PM EDT
- In force
- 46 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cayuga County, NY, Chenango County, NY, Cortland County, NY, Madison County, NY, Onondaga County, NY, Tompkins County, NY
The radar
The Binghamton radar (KBGM), 48 km from the middle of the area, began a volume at 16:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 12:39 PM EDT | TSTM WND DMG | Mcgraw, NY | LARGE TREE DOWN ACROSS ROAD ON CLINTON STREET IN MCGRAW. |
| Aug 1, 12:45 PM EDT | TSTM WND DMG | 1 Sw Homer, NY | LARGE TREE DOWN BLOCKING ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 4.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
598 WUUS51 KBGM 011629 SVRBGM NYC011-017-023-053-067-109-011715- /O.NEW.KBGM.SV.W.0215.210801T1629Z-210801T1715Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Binghamton NY 1229 PM EDT Sun Aug 1 2021 The National Weather Service in Binghamton has issued a * Severe Thunderstorm Warning for... Southwestern Madison County in central New York... Southeastern Cayuga County in central New York... Cortland County in central New York... Southeastern Onondaga County in central New York... Northeastern Tompkins County in central New York... Northwestern Chenango County in central New York... * Until 115 PM EDT. * At 1228 PM EDT, a severe thunderstorm was located over Homer, or over Cortland, moving east at 30 mph. HAZARD...60 mph wind gusts and penny size hail. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Cortland, Homer, Virgil, Groton, Preble, Scott, Truxton, Solon, Cincinnatus and McGraw. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4250 7633 4269 7639 4289 7584 4252 7569 TIME...MOT...LOC 1628Z 249DEG 28KT 4262 7623 HAIL...0.75IN WIND...60MPH $$ AJG
1 follow-up statement
929
WWUS51 KBGM 011650
SVSBGM
Severe Weather Statement
National Weather Service Binghamton NY
1250 PM EDT Sun Aug 1 2021
NYC011-109-011700-
/O.CAN.KBGM.SV.W.0215.000000T0000Z-210801T1715Z/
Cayuga NY-Tompkins NY-
1250 PM EDT Sun Aug 1 2021
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CAYUGA AND
NORTHEASTERN TOMPKINS COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4255 7617 4274 7622 4289 7584 4258 7571
TIME...MOT...LOC 1650Z 249DEG 28KT 4268 7601
$$
NYC017-023-053-067-011715-
/O.CON.KBGM.SV.W.0215.000000T0000Z-210801T1715Z/
Madison NY-Cortland NY-Onondaga NY-Chenango NY-
1250 PM EDT Sun Aug 1 2021
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM EDT
FOR SOUTHWESTERN MADISON...NORTHERN CORTLAND...SOUTHEASTERN ONONDAGA
AND NORTHWESTERN CHENANGO COUNTIES...
At 1250 PM EDT, a severe thunderstorm was located over Truxton, or 10
miles northeast of Cortland, moving east at 30 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Cortland, Homer, Preble, Truxton, Solon, McGraw, Cuyler, Pitcher,
Pharsalia and Deruyter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4255 7617 4274 7622 4289 7584 4258 7571
TIME...MOT...LOC 1650Z 249DEG 28KT 4268 7601
HAIL...0.75IN
WIND...60MPH
$$
AJGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 9:55 AM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Aug 1, 9:55 AM EDT, 2 hours 34 minutes before
Area Forecast Discussion National Weather Service Binghamton NY 955 AM EDT Sun Aug 1 2021 .SYNOPSIS... A cold frontal boundary will move through the region with a round of showers and thunderstorms. Conditions clear out slowly on Monday with high pressure building into the region. This high pressure remains in place for most of the week. && .NEAR TERM /THROUGH MONDAY/... 950 AM Update... There are some showers west and north of the region that are slowly moving in. Otherwise, all is quiet for now. SPC has upgraded us to a Slight Risk today. CAPE remains fairly low, 500-1000 J/kg. Bulk shear values will be 35-45 kts today, with higher values of 50+ kts in NEPA. Those high values in NEPA do appear to come down prior to the arrival of storms. Gusty winds remain to be the main threat. The lower level lapse rates remain quite steep, so there is also a small chance for hail as well. The severe threat should subside by this evening as models are showing the environment quickly stabilizing later today. Heavy rainfall will be possible. PWAT values will be around 1.5". With storms expected to move fairly quickly, localized flash flooding should be limited to poor drainage areas and small stream, mainly where rainfall is heaviest. The main change to this forecast was slowing the timing down of the line of storms in our PoPs based on the CAMs. Our morning forecast seemed to be too quick with the line. PoPs were also increased in the areas of where the line is expected to be. Other changes included updating temps and winds based on latest obs. The high temp did change some with these updates with minor changes south of the Southern Tier but a 2-3 degree increase across CNY as a result of slowing the main line of storms. However, with the current line already present near our region, this adjustment could be too much, especially if the line moves south earlier than expected. 630 AM Update... Some minor changes to the forecast based on latest observations and trends with the sunrise update. Previous discussion below. Previous Discussion... A quiet start to the day today. However, moisture and instability will increase ahead of a cold frontal boundary. This boundary coupled with the moisture and instability will lead to the development of a band of showers and thunderstorms early in the afternoon. This activity is modeled to form early in the afternoon across the Finger Lakes then spread into NE PA and the western Catskills by early evening. Confidence is rather high of getting a chunk of the day dry leaving a potential window for outdoor activities even taking into account the typical model bias of being an hour or two on the slow side 12 hours out. While some CAPE will be present, still modeled around 500 J/KG the CAPE will be aided by steep low level lapse rates to develop low top thunderstorms. Plenty of shear with around 40 knots of 0-6 KM bulk shear will allow for thunderstorms to organize into a line fairly quickly. Steep lapse rates in the low levels don't totally rule out small hail with a few storms but the main concern will be gusty winds. Dry in the mid-levels is present but on the low end which would limit the overall gust potential. On the other hand, shear will likely allow a cold pool to form accelerating the line of the storms in spots to aid the gusty wind threat. With decent storm motions, rainfall totals look to be under an inch. However, FFG continues to be low from a very wet July. SO, any locally heavier pockets of rain could result in poor drainage and small stream flooding for a few locations. Highs today should get into the 70's. Warmer readings look to to be in the Southern Tier and NE PA with a later arrival of the showers and storms and cooler west of I-81. Weak northwest flow behind the front will advect moisture off the Great Lakes keeping clouds around and a light shower or two. Lows fall back into the 50's tonight. Clearing Monday as high pressure builds back into the region. Plenty of sunshine should allow temperatures to recover into the 70's. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY NIGHT/... 345 AM Update... Surface high pressure will be overhead through the period. Tuesday will start off chilly, with nighttime temps dropping to the upper 40s to low 50s with valley fog likely. Temperatures will warm up fairly quick on Tuesday with mostly sunny skies expected. Hi temps climb into the mid to upper 70s. Overnight lows are expected to be in the 50s. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... 345 AM Update... Surface high pressure will be in place on Wednesday with upper trough/low moving eastward into the Ohio Valley by Wednesday night. Models continue to show this upper level disturbance pushing into the NE U.S. on Thursday while a stationary boundary remains draped over much of the East Coast. At this time, it appears the stationary boundary will remain east of our area, however with the upper level low/trough overhead, some diurnal showers and thunderstorms will be possible Thursday afternoon. Some models are advertising a weak wave of low pressure developing along the stationary boundary and pushing northward into the Hudson Valley. This scenario would produce more widespread showers and thunderstorms for Friday. Most of the shower activity will be focused around around that stationary front along the coast, but if a wave does develop and push northward as the Euro is suggesting, then rain chances may need to be increased, especially across the eastern half of our forecast area. Went with a blend of ensemble and deterministic guidance for rain chances and this gives just chance PoP for now on Friday. Heading into the weekend, there could be another brief round of showers as a shortwave passes through on Saturday. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... Predominant VFR till around 16-20Z with light winds. By mid afternoon a band of showers and thunderstorms with some MVFR restrictions is expected to develop and move over all TAF sites with clearing by 00Z Monday. Right now with some timing uncertainty fairly large tempo groups were maintained. However, the actual time a thunderstorm would occur for is closer to an hour. Future TAF updates will fine tune timing as uncertainty decreases today. A few lingering showers with lowering ceilings again tonight with light northwest flow. Uncertainty exists if they lower to MVFR or even IFR. Outlook... Monday... Ceilings lifting to VFR. Monday night to Tuesday night...VFR. Late night fog possible at ELM both nights. Wednesday and Thursday...Mainly VFR. A brief shower or two can not be ruled out. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MWG NEAR TERM...BTL/MWG SHORT TERM...MPK LONG TERM...MPK AVIATION...MWG
Hazardous weather outlook, Aug 1, 3:03 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Binghamton NY 303 AM EDT Sun Aug 1 2021 NYZ015>017-022>025-055-062-PAZ038>040-043-044-047-048-072-020715- Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-Tioga- Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-Lackawanna- Luzerne-Pike-Southern Wayne- 303 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...Today and tonight. A band of showers and thunderstorms this afternoon and evening is expected to move through the region. Some of the thunderstorms will contain gusty to locally damaging winds. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines. NYZ009-018-036-037-044>046-056-057-020715- Northern Oneida-Onondaga-Madison-Southern Oneida-Cortland-Chenango- Otsego-Broome-Delaware- 303 AM EDT Sun Aug 1 2021 This Hazardous Weather Outlook is for central New York. .DAY ONE...Today and tonight. A band of showers and thunderstorms this afternoon and evening is expected to move through the region. Some of the thunderstorms will contain gusty to locally damaging winds. Also some localized poor drainage and small stream flooding could occur with the heaviest downpours. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about severe weather to the NWS while following local, state and CDC guidelines.
In the hours before
Special weather statement, Aug 1, 10:03 AM EDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1003 AM EDT Sun Aug 1 2021
NYZ015-022-011430-
Steuben-Yates-
1003 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT WESTERN YATES AND NORTHERN
STEUBEN COUNTIES...
At 1001 AM EDT, a strong thunderstorm was located over Wayland, or
near Dansville, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Additional thunderstorms were located between Avoca and Hornell, and
may intensify as they move east.
Locations impacted include...
Hornell, Bath, Urbana, Canisteo, Potter, Wayland, Middlesex, Howard,
Pulteney and Wheeler.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
LAT...LON 4254 7772 4254 7766 4258 7765 4258 7737
4267 7737 4267 7736 4273 7734 4276 7731
4276 7710 4231 7710 4225 7756 4233 7773
TIME...MOT...LOC 1401Z 257DEG 21KT 4257 7758
MPHSpecial weather statement, Aug 1, 10:36 AM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1036 AM EDT Sun Aug 1 2021
NYZ015-016-022-023-011500-
Steuben-Seneca-Yates-Schuyler-
1036 AM EDT Sun Aug 1 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SENECA...
SCHUYLER...YATES AND NORTHEASTERN STEUBEN COUNTIES...
At 1035 AM EDT, a strong thunderstorm was located over the town
of Italy, or 12 miles southwest of Penn Yan, moving east at 25 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Additional, disorganized thunderstorms were localted across
northeastern Steuben County, and may intensify as they move into
Schuyler County.
Locations impacted include...
Bath, Penn Yan, Hector, Romulus, Starkey, Benton, Urbana, Potter,
Watkins Glen and Dundee.
Heavy rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4250 7746 4258 7743 4258 7737 4266 7737
4281 7676 4256 7670 4231 7680 4232 7750
TIME...MOT...LOC 1435Z 260DEG 21KT 4258 7728
MPHSpecial weather statement, Aug 1, 10:59 AM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Binghamton NY
1059 AM EDT Sun Aug 1 2021
NYZ015>017-022-023-025-011545-
Steuben-Southern Cayuga-Seneca-Yates-Schuyler-Tompkins-
1059 AM EDT Sun Aug 1 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN SENECA...
SCHUYLER...YATES...SOUTHWESTERN CAYUGA...NORTHEASTERN STEUBEN AND
NORTHWESTERN TOMPKINS COUNTIES...
At 1059 AM EDT, radar indicated strong thunderstorms were located
along a line extending from Willard to Keuka Park to Rheims. Movement
was east at 25 mph.
Wind gusts up to 50 mph and pea size hail are possible with these
storms.
Locations impacted include...
Penn Yan, Hector, Romulus, Starkey, Lansing, Enfield, Urbana, Covert,
Genoa and Ledyard.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4265 7722 4277 7688 4286 7646 4262 7644
4239 7657 4233 7728 4240 7734
TIME...MOT...LOC 1459Z 250DEG 22KT 4270 7687 4259 7710 4241 7726
MPHSpecial weather statement, Aug 1, 11:45 AM EDT, 44 minutes before
Special Weather Statement National Weather Service Binghamton NY 1145 AM EDT Sun Aug 1 2021 NYZ016-017-023-025-011630- Southern Cayuga-Seneca-Schuyler-Tompkins- 1145 AM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SENECA... NORTHEASTERN SCHUYLER...SOUTHEASTERN CAYUGA AND NORTHERN TOMPKINS COUNTIES... At 1144 AM EDT, a strong thunderstorm was located over Trumansburg, or 11 miles northwest of Ithaca, moving east at 25 mph. Winds in excess of 40 mph are possible with this storm. Locations impacted include... Ithaca, Cayuga Heights, Lansing, Enfield, Groton, Covert, Locke, Genoa, Dryden and Trumansburg. Heavy rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4277 7628 4246 7626 4241 7681 4263 7681 TIME...MOT...LOC 1544Z 259DEG 22KT 4254 7669 MPH
Special weather statement, Aug 1, 11:56 AM EDT, 33 minutes before
Special Weather Statement National Weather Service Binghamton NY 1156 AM EDT Sun Aug 1 2021 NYZ018-036-011645- Onondaga-Madison- 1156 AM EDT Sun Aug 1 2021 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MADISON AND SOUTHEASTERN ONONDAGA COUNTIES... At 1156 AM EDT, a strong thunderstorm was located near Pompey, or 8 miles southeast of Syracuse, moving east at 15 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Syracuse, Sullivan, Oneida, Lenox, Pompey, Chittenango, Canastota, Manlius, Fayetteville and Cazenovia. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4287 7618 4301 7616 4310 7564 4283 7562 TIME...MOT...LOC 1556Z 266DEG 15KT 4293 7606 MPH
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 10:03 AM EDT | Special Weather Statement | BGM | Yates | 27 min |
| Aug 1, 10:36 AM EDT | Special Weather Statement | BGM | Schuyler, Seneca, Yates | 24 min |
| Aug 1, 10:59 AM EDT | Special Weather Statement | BGM | Schuyler, Yates | 46 min |
| Aug 1, 11:45 AM EDT | Special Weather Statement | BGM | Tompkins | 45 min |
| Aug 1, 11:56 AM EDT | Special Weather Statement | BGM | Madison | 49 min |
| Aug 1, 12:42 PM EDT | Special Weather Statement | BGM | Schuyler | 48 min |
| Aug 1, 12:45 PM EDT | Severe Thunderstorm Warning | BGM | Chemung, Schuyler, Steuben, Tompkins | 45 min |
| Aug 1, 1:05 PM EDT | Severe Thunderstorm Warning | BGM | Steuben | 55 min |
| Aug 1, 1:14 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida | 46 min |
| Aug 1, 1:35 PM EDT | Areal Flood Advisory | BGM | Chemung, Schuyler, Steuben, Tompkins | 85 min |
| Aug 1, 2:06 PM EDT | Special Weather Statement | BGM | Chemung | 39 min |
| Aug 1, 2:52 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| Aug 1, 3:40 PM EDT | Special Weather Statement | BGM | Otsego | 35 min |
| Aug 1, 3:55 PM EDT | Areal Flood Advisory | BGM | Chenango, Delaware, Otsego | 65 min |
| Aug 1, 4:00 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 15 min |
| Aug 1, 4:09 PM EDT | Tornado Warning | BGM | Delaware | 21 min |
| Aug 1, 4:31 PM EDT | Special Weather Statement | BGM | Delaware | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.